Hi its been 2 months since i've had 40 units of botox for square jaw reduction. Results after the first month were bad. Right cheek and muscles had swelled up. Its much better now. I've noticed that the masseter muscles have decreased comparing pictures with the width of my face being smaller. However, i find that my jaw structure has become wider with my face looking more squarish like there being more muscle flab. Could this be that too much botox was added causing the other muscles to react?
Botox 40 Units and Jaw Looks Wider and Growth of New Jaw Muscles
Doctor Answers (2)
Botox for hypertrophic masseter muscles
There are several muscles in the cheek, not only the masseter muscle. Injections for hypertrophic masseter muscles should be done by an expert. Some people have enlarged masseter muscles because of genetics and others have it because of a history of grinding their teeth. Unequal treatment of one side vs. the other could cause an unbalance that could exacerbate TMJ jaw pain or cause problems. If the masseter reduces its contractile ability, does its girth become flacid and the middle of the belly of the muscle gravitates lower in the cheek until the Botox wears off? This is a theoretical question, of which I don't know the answer as I am not an expert on this treatment. I suggest you see an ENT doctor who is experienced at treating the jaw muscles with Botox, so they can expertly examine you and evaluate the condition.
The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice. The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs.
Web reference: http://www.thenyac.com/botox/index.html
Botox effects on facial muscle bulk?
Botox is a neurotransmitter blocker (Botox binds to the acetylcholine receptors that control muscle contraction), paralyzing the muscles into which it is injected. Other functions controlled by these receptors (such as sweating) can also be blocked. Migraines can be prevented by paralyzing the muscles that act as triggers.
Even though these receptors are irreversibly bound by the Botox molecule, each person's body is continually making "new" receptors, so eventually (2-6 months, average 4 months) the effectiveness wears off. This is also why (assuming fresh Botox, perfectly reconstituted, injected precisely, and in proper amounts) each patient will have a slightly different duration of effectiveness for equal units injected.
Too much Botox would only paralyze other muscles into which injections were made, but what you may be seeing is decreased muscle tone causing the very sag and "flab" you are describing. I would suggest using less Botox next time, because you are obviously a careful observer and I think your self-assessment is accurate. Tell your injector next time to go a bit easier on you (you will save $$$ also)! Best wishes!
Web reference: http://www.mpsmn.com/carillon-clinic
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.